Considerations in Use of T-VEC for Melanoma

MARCH 30, 2017

In this Pharmacy Times program for Health Systems Pharmacists, Nanaz Amini, PharmD, RPh, MS, of the Angles Clinic, provides a pharmacist’s perspective on the management of melanoma. 



 


Transcript


Nanaz Amini, PharmD, RPh, MS: From the healthcare provider perspective, I personally help in the process of getting the medication ready, and I also stay at the bedside. There are 2 ways that you can do this. There are some practices that prepare the Imlygic by the bedside. There are some practices that basically prepare a drug under the safety cap, or hood—however you want to name it.
 
However your practice manages the injections, you would definitely want to wear protective gear. And that would mean using a shield for your eyes, to cover your mouth, and to wear a lab coat. You can wear a gown that is disposable. You would want to be completely covered up, so to speak, as a healthcare provider. You’d want to be double-gloved, especially when you’re drawing up the medication. In addition to that, if you’re going to do it in a safety cabinet, you would want to clean before and after. If somebody else was going to use the hood after you prepared, clean before and after. If patients are being treated by the bedside, then hopefully those facilities are more like a hospital setting where somebody comes and sweeps and cleans the room after the injection.
 
In our clinic, I prepare the medication under the hood. And then, we take it to our interventional room. However, because it’s not a hospital setting and there’s not somebody to come clean right afterwards, we drape the entire room and then we throw everything away—that way it assures that nothing is going to get contaminated. That’s just me because we had clinical trials on this injection. I had to follow safety levels, too, before the clinical trials, so I’ve just kept that same protocol now that the drug has become commercial. That’s just a personal thing that I’ve done. As I coordinate the full practice of pharmacy at my clinic, that’s just what I’ve adopted for our clinic as a safety measure. So, that’s on the healthcare side.
 
As far as the patient is concerned, basically, they need to not touch the lesion, they need to wear gloves, they need to have it covered up, and when they do take the dressing off—that we put on after the injections occurred—they need to put it in a bag and then dispose of it just in case, for environmental reasons, there’s anything active. There really shouldn’t be, but, again, it’s a safety measure. Also, if the caregiver is the one who is taking care of the patient, he or she also needs to not come in contact with the lesion in case something oozes or something to that effect.
 
What usually happens if a patient is a good candidate for getting T-VEC is that all of that information is summarized by the physician and the nurse practitioner, or the nurse or whoever may be in the room, during an initial decision to have the patient go on Imlygic. But when the patient comes in for their initial injection that they get, I personally will go over the care with them. I actually have a Tegaderm that we put on for patients, and that needs to stay on for a week. And for whatever reason, if it comes off, I usually—especially if it’s the first time and they kind of don’t know what to do—make sure that we tell the patient to put on another Tegaderm dressing in order to make sure that there’s no exposure. We tell them, “Well, if it comes off, it comes off. It may come off if you shower, but it should stay on.”
 
In addition to that, you tell them to not to come into contact with people who are pregnant or immunocompromised. If you sleep in the same bed with someone, make sure that they don’t come in contact with the lesion, if it’s exposed for some reason. And obviously, after they want to get rid of the dressing, we tell them to put it in a bag and then dispose of it. So, we go over the vigilance of what they need to do, and I hope for their safety, and actually more their loved ones, that they would follow and abide by what we tell them.
 
Already, you have a subgroup—they’re all getting it. Patients that would be getting it are usually either stage III and IV if they had injectable lesions. To define what durable response means, it means that they have basically no disease for a certain amount of time—for a 6-month period of time per comparative studies. Or, they have a 50%, or greater than 50%, response rate. It’s been show that, compared to the standard that it was against, which was GM-CSF, it has a 20% durable response.
 
So, basically, for 6 months, these patients are disease-free, based on if they’re just injecting. You have injectable disease, and they’re getting the medication, and you’re doing the injections for 6 months. They either have complete response and have no disease, or have a greater than 50% response. Even though it’s a partial response, it’s greater than 50%. So, that actually is great for patients who only have injectable lesions and don’t really require systemic therapy. They can just go by having this for 6 months. They can just come in to get the injection and be on their way. And the side effects can be minimized.
 
For T-VEC, one of the strategies that, as a whole, is done in patients, is that the first injection they get is 106 (1 million) PFU. It’s almost like a test dose to see how they do, how they respond, and what kind of side effects they may have. And then, 3 weeks later, they get a dose that is 108. So, you see a huge difference, volume-wise, that they’re getting.
 
And the side effects that patients usually have are minimal. What they have is within the first 2 or 3 days, and every patient has a variance of it. They tend to have chills, like flu-like symptoms. They get the chills and fevers. And if they just take the Tylenols, it usually passes. And since there is minimum therapy, as long as there are injectable lesions at 6 months, they tend to have less and less side effects as the therapy continues.
 
As far as the immunotherapy is concerned, it’s a little different. Yervoy is what usually happens with those patients who have diarrhea. If it’s manageable diarrhea, they may be put on 1 mg or 2 mg of prednisone to control the diarrhea. Obviously, if it gets to be grade 3 and they have colitis, that therapy is completely stopped. I’m being very general because there’s many, many side effects that could occur.
 
With targeted therapies, what you see a lot of, besides fatigue—and for all of them, you do see fatigue—are rashes. It depends how bad the rash is. They could get a drug holiday, or it could be something where we just give them topical treatment. If it’s extensive all over their body, we may give them the Benadryl. If it gets really bad, we end up giving them steroids, again, to just calm that immune response—but it depends. With some of the targeted therapies, patients can have visual changes and have uveitis, or even have diarrhea. In those instances, we can tell them to take over-the-counter medicines—Lomotil, or whatever it may be, to ease that. However, one thing, especially with the targeted therapies, is that we tell the patients not to self-medicate. Don’t premedicate, because you may not have these side effects. Every patient’s different. So, that’s something that I, as a pharmacist, want to tell the patients. It’s enough for them to be savvy, but at the same time, I hesitate sometimes because they’ll self-medicate.
 
You don’t want patients that are on antivirals to be put on T-VEC. It counteracts what you are trying to do. So, that’s something that’s contraindicated. Obviously, if somebody were to end up with herpes while on treatment, you could give acyclovir, or something for treatment. But you don’t want patients to be on routine acyclovir, or any antivirals, beforehand. Hence, from clinical trial inclusion­–exclusion data, the limitations of use would be with patients that are immunocompromised—basically, those who already have hepatic issues. such as herpes issues from before. They wouldn’t necessarily be good candidates to be put on the drug.
 
You don’t want patients to come into any kind of contact without having protective sex. In addition to possibly birth control, there should also be a physical barrier, just in case there is fluid from the patient that gets to the partner. Also, if they have sores on their mouth, or anything to that effect, you definitely don’t want them to kiss. If something happens where they have cold sores and it becomes activated by the fact that they had a T-VEC injection, then you don’t want them to kiss. Sexually, 2 barriers would be preferred. 
 
 
 



 



SHARE THIS SHARE THIS
0
Pharmacy Times Strategic Alliance
 

Pharmacist Education
Clinical features with downloadable PDFs

SIGN UP FOR THE PHARMACY TIMES NEWSLETTER
Personalize the information you receive by selecting targeted content and special offers.